Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Does 'Atenolol' medication cause high insulin production and reduced blood sugar?

User rating for this question
Answered by

Practicing since : 2001
Answered : 1481 Questions
I recently had a lab test which revealed a higher then normal insulin production and reduced blood sugar is it possible for this to be caused by the medication atenolol as ive never had these symptoms until being on this medication and upon doing research i found some people had this issue during the testing phase of this medication
Posted Tue, 28 Jan 2014 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 52 minutes later
Brief Answer: Low sugar Detailed Answer: The class of medications that atenolol belongs to has been uncommonly associated with low sugar reactions. The exact mechanism by which it does so, is not clearly understood. It is possible that it may increase the insulin production or drive down glucose production. However these are only proposed scientific theories. The evidence in published literature regarding atenolol and low sugar reactions is of poor quality to prove any definite association. Atenolol can also mask the symptoms of low sugar reactions, when they occur, regardless of the cause. For example, a person experiencing truly low sugar levels in the body (below 65 mg/dl) may report palpitations (sensation of heart racing), sweating and tremulousness (shaky, tremors). Atenolol can blunt these responses of the body and hence make a person more vulnerable to the complications of low sugar because the body is unable to recognize the symptoms early on. The individual thus delays taking defensive action like accessing food to raise blood sugar and prevent further more sever sever drops that can be XXXXXXX What I recommend to you is to first document the sugar level especially when your symptoms occur. If it is indeed below 65 then see an endocrinologist in person in order to rule out uncommon but worrisome conditions like insulinoma. People have tried going off the suspected medication and if the low sugar goes away then it is possible the medication was responsible
Above answer was peer-reviewed by
Follow-up: Does 'Atenolol' medication cause high insulin production and reduced blood sugar? 8 minutes later
I I I have a referral in progress to see a specialist in person my primary Dr thinks it may be carbohydrates any thoughts would be appreciated
Answered by Dr. Shehzad Topiwala 13 minutes later
Brief Answer: Follow up Detailed Answer: There is a condition called 'Reactive hypoglycemia' in which individuals who are prone to it, have a steep fall in blood sugar particularly after carbohydrate rich meals. It is a complex entity and presents with vague manifestations. It is therefore tricky to diagnose and often even manage. But the important thing is to not miss the presence of the more worrisome causes like insulinoma (a tumor, but typically benign)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor